Category: 

What Are the Effects of Ibuprofen on the Liver?

Ibuprofen.
The liver can be damaged by overuse of ibuprofen.
Article Details
  • Written By: Marlene de Wilde
  • Edited By: Nancy Fann-Im
  • Last Modified Date: 25 March 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
An estimated 80% of blind people have difficulty sleeping.  more...

April 17 ,  1907 :  Ellis Island had its busiest day.  more...

Ibuprofen is an effective pain relief drug belonging to the class of medications known as nonsteriodal anti-inflammatory drugs (NSAIDs). Although side effects are fewer compared with many other pain medications, there is concern that the effect of ibuprofen on the liver is a negative one, and that complications can arise. It has been proven that ibuprofen overuse can result in liver damage and those who have preexisting disorders of the liver are advised not to use ibuprofen at all.

The liver is instrumental in breaking down all drugs taken into the body and is the principal organ of the metabolism of ibuprofen. If the process is a slow one due to other factors, liver damage may be the result. This is called drug-induced liver damage. In some cases, such as the effect of ibuprofen on the liver, liver inflammation leading to drug-induced hepatitis may also be caused. Symptoms include jaundice, abdominal pain, fatigue and dark urine. Anyone suffering from hepatitis should discuss the taking of ibuprofen with their medical practitioner, as NSAIDs may stress the already damaged liver further.

Ad

There is an enzyme in the liver called alanine aminotransferase (ALT), which is released into the blood when liver cells are damaged or dying. Too much ibuprofen can cause increased production of the enzyme. Some patients with hepatitis C are found to have high levels of ALT even after taking a normal course of the drug. Another reason people with hepatitis C and liver damage are advised not to use ibuprofen is because the effects of ibuprofen on the liver can stress the liver and increase the risk of gastrointestinal bleeding and ulcers.

Although a negative effect caused by occasional normal doses of ibuprofen on the liver is rare, accidental overdoses can occur. Sufferers of conditions like arthritis may be tempted to overuse the drug when their symptoms are severe, and there is also the danger of mixing it with alcohol. Long-term use of NSAIDs or overuse can also stress the liver and exacerbate liver damage. As there are effective alternatives available, many experts advise patients with such conditions to avoid the painkiller altogether.

The occurrence of serious liver damage from NSAID drugs like ibuprofen is rare and in the case of hepatitis, the incidence usually resolves itself once patients stop taking the drug. Overall, there is not a great risk associated with using ibuprofen on the liver, but in certain situations, care does need to be taken.

Ad

Discuss this Article

bear78
Post 3

@donasmrs-- Ibuprofen can cause liver issues in those who take high doses regularly or who drink alcohol or have diabetes. Of course it will also effect those who already have liver disease. These factors increase the risk that the liver will be affected.

But occasional use of ibuprofen by a completely healthy person who doesn't drink too much alcohol or use other medication is not going to do anything to the liver.

Ibuprofen is actually much safer for the liver than say, acetaminophen. Doctors also prefer their patients with chronic pain to use ibuprofen vs acetaminophen.

discographer
Post 2

@donasmrs-- Yes, ibuprofen can make fatty liver worse and it can increase liver enzymes. My daughter also has fatty liver disease and she had been taking ibuprofen and other pain relievers regularly for years. Her doctor told her to stop the pain relievers and her liver enzymes went back to normal soon after. Her fatty liver isn't completely treated but it is doing better.

Unfortunately, pain relievers like ibuprofen cause liver damage in the long term. But the good news is that our liver is very good at renewing itself. So if you stop taking ibuprofen, things will get better over time.

donasmrs
Post 1

I have fatty liver disease, will the occasional use of ibuprofen make my liver worse?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email